Alert archive / Oklahoma / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Amarillo, TX

June 1, 2024Texas County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Jun 1, 2024, 9:28 PM CDT for Texas County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2024, 9:28 PM CDT (02:28 UTC)
Expired
Jun 1, 2024, 11:55 PM CDT
In force
2 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Texas County, OK

The radar

The Amarillo radar (KAMA), 162 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1507 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

706 
WGUS54 KAMA 020228
FFWAMA
OKC139-020530-
/O.NEW.KAMA.FF.W.0003.240602T0228Z-240602T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
928 PM CDT Sat Jun 1 2024

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Central Texas County in the panhandle of Oklahoma...

* Until 1230 AM CDT.

* At 928 PM CDT, gauge reports indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.7 and 1 inch of rain 
  has fallen within the last hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Gauges reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Guymon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3663 10151 3672 10152 3674 10139 3665 10135

FLASH FLOOD...GAUGE INDICATED

$$

SS
1 follow-up statement
853 
WGUS74 KAMA 020455
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
1155 PM CDT Sat Jun 1 2024

OKC139-020505-
/O.CAN.KAMA.FF.W.0003.000000T0000Z-240602T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Texas OK-
1155 PM CDT Sat Jun 1 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL TEXAS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3663 10151 3672 10152 3674 10139 3665 10135

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 6:18 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 1, 6:18 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 PM CDT Sat Jun 1 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 213 PM CDT Sat Jun 1 2024

Another afternoon and evening of active weather remains on tap for
the panhandles. This will take the form of another trough passing
across the panhandles during this time. Plenty of moisture and
instability will fuel the development of rain showers and
thunderstorms. This is already occurring the high terrain of NM
and CO which will push east into the panhandles with the passage
of the trough. The question is the coverage of the rain showers
and thunderstorms as the atmosphere was worked over by previous
rain showers and thunderstorms last night. This lowers the
confidence that rain showers and thunderstorms will occur in the
southern TX panhandle. For the northern TX panhandle and OK
panhandles it is more likely that rain showers and thunderstorms
will occur. The dynamics are such that a few strong to severe
thunderstorms may occur with damaging winds followed by large hail
being the main threats. The tornado threat is very low as the
environment is not supportive for their formation. Additional
high rainfall rates may occur with the thunderstorms with a low
chance for flash flooding. Given what was seen in the last few
days the most likely mode for the severe weather will be liner
squall lines with strong outflows well ahead of the actually
thunderstorms. The threat of rain showers and thunderstorms will
likely persist into the early morning of Sunday in the eastern
panhandles before they finally depart to the S and E out of the
panhandles.

Sunday will see the moisture shift eastward as dry air begins to
push back in to the panhandles. As this occurs mid level warming
will start to form a strong cap over the panhandles. These
combined will diminish the chances for rain showers and
thunderstorms. That being said with a dry line setting up in the
central panhandles and the cap still forming some rain showers and
thunderstorms will likely from during the afternoon and evening
hours. The instability and dynamics will still allow for a strong
to severe thunderstorms with the main threat remaining damaging
winds and large hail. The more isolated nature of these storms
due to the cap may in fact aid in making storms stronger as they
wont have competition for moisture or instability. Any storm that
does manage to form will move eastward across the panhandles
leaving by the late evening. Temperatures will be on the rise as
southerly winds will bring warmer air to the panhandles. Highs are
expected to return to the 90s for much if not all the panhandles
on Sunday.

SH

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 213 PM CDT Sat Jun 1 2024

Heat always finds its way back home to the Panhandles, and the
beginning of next week will certainly start to feel like summer. A
very broad, weak trough will pass overhead Monday, gradually
scouring out moisture from the area. Warming 850mb temps and
clearing skies will aid in strong heating through the day, with
highs in the 90s across the forecast area. We can't even rule out
a few locations in the south hitting 100 degrees Monday
afternoon. Tuesday could be even hotter in some spots as upper
level ridging builds in. However, models depict a weak cold front
progged to push south early Tuesday morning-afternoon, bringing
northeast winds and minor cold air advection in its wake. Will go
ahead and keep NBM highs in the forecast for now, but highs may be
a few degrees cooler in the northern Panhandles. To the south is
where highest probabilities will exist for temperatures to reach
or exceed 100 degrees, possibly even reaching heat advisory
criteria for Palo Duro Canyon. Overall, plump ridging takes over
midweek, keeping highs at least in the low to mid 90s Tue-Thu.

Ensembles are still out of agreement and chances are rather low,
but if ridging can be eroded towards the end of the week, another
short stretch of active weather may return into the weekend. Even
potentially as early as Thursday, when moisture may return to the
eastern Panhandles and a subtle perturbation may round the ridge.
This has only about a 10-20% chance of occurring though, as the
overall synoptic pattern remains unfavorable. Guidance agrees
better chances exist Fri-Sat when the ridge has a slightly better
opportunity to decay and better moisture return can take place.

Harrel

&&

.AVIATION...
(00Z TAFS)
Issued at 615 PM CDT Sat Jun 1 2024

VFR conditions are expected through this period with southerly
winds between 10-20 kts expected. The main challenge will be
forecasting if or when thunderstorms may impact each terminal this
evening. Currently, the relatively higher confidence is at KGUY
with the relatively lower confidence at KAMA. Have given KDHT VCSH
as a placeholder for when there may be thunderstorms, but
confidence is too low to include TS. Amendments will likely be
needed through the evening. Low-level wind shear is forecast at
KGUY tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  92  62  95 /  20  20  10   0
Beaver OK                  63  93  63  94 /  60  20  20  10
Boise City OK              59  93  57  91 /  30  20  10  10
Borger TX                  65  95  65  98 /  30  20  10   0
Boys Ranch TX              62  97  61  97 /  20  10  10   0
Canyon TX                  61  92  62  96 /  20  20  10   0
Clarendon TX               63  88  63  94 /  30  40  20  10
Dalhart TX                 59  94  57  93 /  30  10  10  10
Guymon OK                  61  93  60  93 /  60  20  10  10
Hereford TX                62  95  62  98 /  20  20  10   0
Lipscomb TX                65  91  65  94 /  50  20  20  10
Pampa TX                   64  90  64  94 /  40  20  20   0
Shamrock TX                65  88  64  95 /  40  30  20  10
Wellington TX              66  89  65  96 /  30  30  30  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....38
AVIATION...52
Hazardous weather outlook, Jun 1, 2:26 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
226 PM CDT Sat Jun 1 2024

OKZ001>003-TXZ001>020-317-020730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
226 PM CDT Sat Jun 1 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop this afternoon and tonight
across the Oklahoma and Texas Panhandles. A few storms may become
severe, with large hail and damaging winds the primary hazards.
Also, the strongest storms will be capable of producing heavy
rainfall, which may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible across much of the central and eastern
area Sunday and Sunday evening. A few storms may become severe,
with large hail and damaging winds the primary hazards.

High temperatures may approach 105 degrees at the Palo Duro Canyon
State Park on Tuesday afternoon, and a Heat Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late this afternoon and
evening.

In the hours before

Special weather statement, Jun 1, 8:34 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
834 PM CDT Sat Jun 1 2024

OKZ002-020200-
Texas OK-
834 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN TEXAS COUNTY THROUGH 900
PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Goodwell, or 14 miles west of Guymon, moving
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Goodwell, Texhoma, and Eva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3693 10167 3670 10168 3662 10145 3650 10149
      3651 10203 3690 10203
TIME...MOT...LOC 0133Z 320DEG 37KT 3672 10173

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TLH
Local storm report, Jun 1, 8:56 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
856 PM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     Tstm Wnd Gst     1 WSW Guymon            36.68N 101.51W
06/01/2024  M61 MPH          Texas              OK   ASOS

&&
Local storm report, Jun 1, 8:57 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
857 PM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     Hail             1 NE Guymon             36.70N 101.47W
06/01/2024  M1.00 Inch       Texas              OK   Emergency Mngr

            Hail size ranging from dime to quarters at
            the time of the report.

&&

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:39 PM CDTSevere Thunderstorm WarningAMATexas66 min
Jun 1, 8:34 PM CDTSpecial Weather StatementAMATexas26 min
Jun 1, 8:43 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas62 min
Jun 1, 9:05 PM CDTAreal Flood AdvisoryAMATexas3 hr
Jun 1, 9:40 PM CDTSevere Thunderstorm WarningAMABeaver, Texas65 min
Jun 1, 9:43 PM CDTSpecial Weather StatementAMABeaver47 min
Jun 1, 9:50 PM CDTSpecial Weather StatementAMATexas25 min
Jun 1, 10:14 PM CDTSevere Thunderstorm Warning Considerable damage threatAMATexas61 min
Jun 1, 10:46 PM CDTSpecial Weather StatementAMABeaver44 min
Jun 2, 12:04 AM CDTSpecial Weather StatementAMABeaver26 min
Jun 2, 4:47 PM CDTSpecial Weather StatementAMATexas28 min
Jun 2, 5:19 PM CDTSpecial Weather StatementAMATexas41 min

Nearby

Flash Flood Warnings in Oklahoma, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.